Although Tramadol is seen as a relatively safe form of opioid and is commonly prescribed by doctors as an effective painkiller, it still has a high risk of abuse. 
Used to treat moderate to severe pain, Tramadol changes the way that your body and brain react to pain by mimicking endorphins, binding to pain receptors and effectively blocking the messages that are being sent to the brain. The physical pain is still present, but the brain is less aware of the sensation. 
Tramadol can only be legally obtained with a medical prescription and is most commonly prescribed in pill form, although a doctor will occasionally perform Tramadol injections. Many people report feeling calm, euphoric, and relaxed after taking Tramadol.
Even when used as directed it is possible to become physically and psychologically dependent on this medication, and many people do not realise that they have developed an addiction until their prescription comes to an end.
What are the symptoms of a Tramadol addiction?
While it is possible to be physically dependent on Tramadol without the presence of psychological addiction, an improperly managed dependence can quickly spiral into addiction. 
Addiction to Tramadol will often manifest in a number of physical, psychological, and behavioural symptoms.
Not all of the below symptoms need to be present before addiction is diagnosed. One of the clearest signs of addiction is the compulsion to continue using the substance despite experiencing negative consequences, or having the desire to stop but being unable to.
Physical symptoms of a Tramadol addiction include:
- Frequent headaches
- Slurring of words
- Lack of coordination
- Feeling fatigued, tired and drowsy
- Nausea and vomiting
- Clammy skin that is cold to the touch
- Pale or blue extremities, such as fingertips and lips
- Feeling weak and dizzy
- Slow or irregular heartbeat
- Digestive issues such as constipation
- Painful joints and muscle aches
- Excessive perspiration
Psychological symptoms of a Tramadol addiction include:
- Mood swings
- Lack of appetite
- Difficulty concentrating
- Sleep disturbances, including trouble falling or staying asleep
Behavioural symptoms of a Tramadol addiction include:
- Visiting multiple doctors in an attempt to obtain more than one prescription
- Being dishonest about the frequency and dosage of Tramadol ingested
- Poor performance at work, school and/or home
- Continuing to use Tramadol despite experiencing negative consequences
There is no shame in developing an addiction to Tramadol. Opiates are a powerfully addictive drug even when used under medical supervision, and many people do not realise that they have an addiction until their prescription ends and the withdrawal symptoms begin.
What are the long-term risks of a Tramadol addiction?
Due to the addictive properties of Tramadol, this medication is tightly regulated, with a single prescription lasting only six months at a time.
If an individual obtains multiple prescriptions or continues to take Tramadol for a long period of time after the prescription has ended, a number of long-term side effects may become apparent.
Long-term risks of a Tramadol addiction include:
- Brain damage
- Liver damage
- Poor blood circulation
- Respiratory problems
- Cognitive impairment
- Anxiety and depression
- Slowed reaction times
These side effects may increase in severity over time, and as a result, it is advised to begin the detoxification process as soon as you realise that you may be developing an addiction. Your doctor will be able to assist you in stopping your Tramadol prescription with a medically approved programme, and it is generally advised to slowly taper off the dosage as opposed to stopping cold turkey.
Do I have a Tramadol addiction?
It can be difficult to spot the signs of addiction within yourself, particularly when you have been prescribed a medication by a medical professional and are taking it as directed.
If you can relate to some of the below statements, it is possible that you have developed an addiction or a dependence on Tramadol and should seek medical guidance.
- I find myself craving Tramadol intensely when I haven’t taken it for a while
- I have visited multiple doctors in order to obtain extra prescriptions for Tramadol
- I take more Tramadol than I am prescribed on a regular basis
- I have purchased Tramadol from a dealer when I did not have a current prescription
- My initial prescribed dosage now does not feel strong enough
- When I try to reduce or stop my Tramadol intake I experience withdrawal symptoms
- The majority of my life seems to revolve around thinking about, acquiring and using Tramadol
- I feel annoyed and/or stressed when other people comment on my Tramadol usage, and will often answer dishonestly
- I continue to use Tramadol despite experiencing negative consequences
- I have attempted to stop using Tramadol but have been unable to
Can I mix Tramadol with other medications?
It is not advised to mix Tramadol with other substances or medications unless explicitly approved by your doctor. Combining multiple medications is known as polydrug use and can have severe consequences.
The NHS has stated that it is safe to take Tramadol in combination with paracetamol, ibuprofen and aspirin as these over-the-counter painkillers do not contain codeine.  Do not mix Tramadol with any medications that contain codeine as this can intensify any potential side effects, leading to respiratory failure or even death.
Combining Tramadol with certain antidepressants can result in serotonin syndrome, a condition in which the brain produces too much serotonin. This can be life-threatening and you should seek immediate medical attention if you suspect that you or someone you know is suffering from this condition.
Common symptoms of serotonin syndrome include:
- Stiff muscles
Before agreeing to a Tramadol prescription you should make your doctor aware of your medical history and any other medications or substances that you are currently taking. There are a number of common medications that can interfere with the effects of Tramadol, resulting in serious and even fatal consequences.
The below substances and medications should not be taken in combination with Tramadol:
If you are in doubt about the safety of any medication when combined with Tramadol, speak to a medical professional.
Can I die from a Tramadol addiction?
While Tramadol is generally seen as a safer and less addictive form of opiate, it is still possible to overdose on this medication. In some cases, an overdose can be fatal. 
Overdosing on Tramadol can cause the central nervous system to shut down, resulting in respiratory failure or cardiac arrest.
It’s possible to overdose on Tramadol either by taking a large amount of this medication at once or by combining it with other substances. Additional opioid-based painkillers are particularly dangerous when mixed with Tramadol and the combination of these medications can lead to coma or even death.
Signs of a Tramadol overdose
Although Tramadol is commonly prescribed by medical professionals and therefore does not hold the same stigma as illegal substances, the possibility of overdose is still present.
In order to reduce the risk of overdose, Tramadol must only be taken as directed and should not be obtained without a current prescription. If you believe your dosage needs to be increased, do not attempt to take more Tramadol than prescribed – instead, speak to your doctor.
Even if taken as directed, an overdose may still occur if Tramadol is combined with other substances or medication.
Common signs of a Tramadol overdose include:
- Floppy limbs and neck
- Extreme drowsiness
- Slow heart rate
- Irregular breathing that may be slower than normal
- Weak pulse
- Heart attack
If a Tramadol overdose is suspected, call 999 immediately and provide details of the dosage and frequency of the medication taken along with any other substances that may have also been ingested.
Recovering from a Tramadol addiction
It is possible to successfully detox from Tramadol with the correct guidance and support, both from medical professionals as well as friends and family.
It is recommended that anyone attempting to recover from a Tramadol addiction should undertake a medically supervised detoxification programme. This will usually involve a gradual tapering-off from this medication as opposed to stopping completely, which may reduce some of the most severe withdrawal symptoms and help to prevent relapse.
Some of the most common Tramadol withdrawal symptoms include:
- Excessive perspiration
- Flu-like symptoms such as fever and body chills
- Extreme paranoia
- Feeling irritable and agitated
- Anxiety and depression
- Gastrointestinal issues
- Stomach and abdomen cramps
Once the physical detoxification is complete, you will be encouraged to begin psychological treatment in order to build coping strategies that can guide you through triggers and cravings as well as diving deep into the root cause of the addiction. This may involve individual therapy, group therapy, or a combination of the two.
Addiction to Tramadol is not a life sentence. Take the first step towards rebuilding your life today and get in touch with our team at OK Rehab – we can advise you on the best course of action and put you in touch with the most effective treatment programmes in the UK.